Colorado, 2004

Winter Weather in Colorado, April 9 to 10, 2004

April 9 to 10, 2004 · NWS GJT · 5 events in 5 counties and zones

A vigorous upper level storm system produced 5 to 10 inches of snow across the central mountains of western Colorado, as well as 2 to 6 inches of snow across some of the higher valleys of west-central and northwest Colorado. Up to 6 inches fell along the Interstate 70 corridor between Glenwood Springs and Vail, and up to 4 inches fell in the Craig and Maybell areas.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A vigorous upper level storm system produced 5 to 10 inches of snow across the central mountains of western Colorado, as well as 2 to 6 inches of snow across some of the higher valleys of west-central and northwest Colorado. Up to 6 inches fell along the Interstate 70 corridor between Glenwood Springs and Vail, and up to 4 inches fell in the Craig and Maybell areas. Portions of Highway 40 and Interstate 70 became snowpacked and icy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 8, 2:23 PM MST, 9 hours 37 minutes earlier.

Area forecast discussion, Apr 8, 2:23 PM MST, 9 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
323 PM MDT THU APR 8 2004

.SHORT TERM (TONIGHT-FRIDAY NIGHT)...THE CLOSED LOW IN NEW MEXICO
IS BEING KICKED EAST AND WILL BECOME A NON-PLAYER AFTER THIS
EVENING. MEANWHILE THE KICKER DISTURBANCE IS MOVING IN FROM THE NW.
SPOTTERS THIS AFTERNOON HAVE REPORTED SMALL HAIL WITH STORMS IN NE
UTAH AND AN UNCONFIRMED FUNNEL CLOUD OVER THE UNCOMPAHGRE PLATEAU.
MODELS IN GOOD AGREEMENT AND THE MESOETA GENERALLY FOLLOWED IN THE
SHORT-TERM.

TONIGHT...WIDESPREAD RAINFALL ACROSS SW COLORADO WILL DIMINISH THIS
EVENING AS THE TROUGH MOVES ONTO THE PLAINS. THERE IS ONE GOOD LINE
OF STORMS THAT MAY STILL REACH UP TO PAGOSA SPRINGS-DURANGO.
ELSEWHERE...THE TROUGH IN NW FLOW WILL PRODUCE WIDESPREAD SHOWERS
AND EVENING THUNDERSTORMS. TEMPERATURES WILL BE A FEW DEGREES COOLER
THAN LAST NIGHT.

FRIDAY AND FRIDAY NIGHT...SEASONALLY DEEP MOISTURE AND MARGINAL
INSTABILITY CONTINUE ACROSS THE COLORADO BUT DIMINISHES SOMEWHAT IN
EASTERN UTAH. IN THE AFTERNOON AN OPEN WAVE AND ITS ASSOCIATED COLD
FRONT DROPS IN FROM THE NORTH BRINGING A A SNOW LEVEL LOWERING TO
5000 FEET BY SUNDAY MORNING. THE NW FLOW WITH FRONTAL PASSAGE QUICKLY
TURNS TO OROGRAPHICALLY UNFAVORABLE NE. BUT WITH GOOD DYNAMICS IN THE
CORE OF THE SYSTEM POPS WILL AGAIN BE WIDESPREAD ALONG THE
CONTINENTAL DIVIDE...DECREASING TOWARDS THE SOUTH AND EAST. AS THE
FRONT PUSHES GUSTY WINDS WILL ACCOMPANY THE FRONTAL PASSAGE THROUGH
THE NIGHT. RAMEY

.LONG TERM (SATURDAY THROUGH THURSDAY)...COOL AND UNSETTLED WEATHER
EXPECTED THROUGH SUNDAY THEN DRIER AND MUCH WARMER CONDITIONS WILL
OCCUR THROUGH THE MIDDLE OF NEXT WEEK.

SATURDAY...SHORTWAVE ENERGY WILL ROTATE SOUTH ACROSS THE FORECAST
AREA FOLLOWED BY COOLER TEMPERATURES. THE BEST CHANCE OF PRECIP WILL
OCCUR SOUTHWEST COLORADO AND ALONG THE DIVIDE WHERE THE DEEPEST
MOISTURE AND INSTABILITY WILL EXIST. ETA INDICATES H7 LOW WRAPPING
UP OVER SW COLO AROUND 18Z/SAT. SHOULD THIS OCCUR...A NARROW
BAROCLINIC PRECIP ZONE WILL DEVELOP TO THE EAST OF THIS CYCLONIC
CIRCULATION...POTENTIALLY BRINGING LOCALLY HEAVY SNOW TO PORTIONS OF
THE SAN JUAN MTNS. THE COLD FRONT WILL BE THROUGH THE ENTIRE AREA BY
AFTERNOON WITH A MODERATE NORTH-NORTHEAST FLOW DEVELOPING BEHIND THE
FRONT. LOCALLY WINDY CONDITIONS WILL OCCUR ESPECIALLY IN SOUTHEAST
UTAH.

SUNDAY...DEEP NORTHERLY FLOW WILL PERSIST WITHIN COOL UNSTABLE AIR
MASS. NOT AN ABUNDANT AMOUNT OF MOISTURE TO WORK WITH BUT WITH JET
ENERGY DIVING DOWN BACKSIDE OF STRENGTHENING NORTHERN PLAINS
TROUGH...ENOUGH MOISTURE PRESENT TO GENERATE SCATTERED SHOWERS.
SHOWERS WILL BE MORE NUMEROUS IN THE WESTERN COLORADO MOUNTAINS
ALONG THE DIVIDE. SNOW ACCUMULATIONS WILL VARY DEPENDING ON STRENGTH
OF CONVECTION BUT DO NOT EXPECT WIDESPREAD SIGNIFICANT SNOWFALL.
TEMPERATURES WILL REMAIN BELOW NORMAL WITH H7 TEMPS RUNNING -3C TO
-7C IN THE AFTERNOON.

MONDAY THROUGH WEDNESDAY...PRECIP WILL END BY MONDAY AS SHARP WEST
COAST RIDGE OF HIGH PRESSURE APPROACHES THE GREAT BASIN BY TUESDAY.
THE RIDGE WILL CONTINUE TO MIGRATE EAST ACROSS THE AREA WEDNESDAY
RESULTING IN A WARMING TREND AND DRY WEATHER.

THURSDAY...PACIFIC TROUGH WILL ENTER THE WEST COAST ALLOWING RIDGE
TO SHIFT EAST OF THE AREA. STRENGTHENING SOUTHWEST FLOW CAN BE
EXPECTED ACROSS ERN UTAH/WRN COLO WITH AN INCREASE IN CLOUDS. IT
WILL CONTINUE TO REMAIN DRY AT THIS TIME.  DJN.83

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

JOE/DJN
Hazardous weather outlook, Apr 8, 4:58 AM MST, 19 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
558 AM MDT THU APR 8 2004

COZ001>014-017-020-UTZ022>025-027>029-091200-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
SOUTHEAST UTAH-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
558 AM MDT THU APR 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS EASTERN UTAH AND ALL OF WESTERN
COLORADO EXCEPT FOR SOUTHWEST COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND THIS
EVENING. SNOW SHOWERS ARE LIKELY FOR THE MOUNTAINS OF NORTHWEST
COLORADO TONIGHT...WITH SCATTERED RAIN AND SNOW SHOWERS ELSEWHERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A CHANCE OF THUNDERSTORMS WILL PERSIST FRIDAY. ACCUMULATING SNOW IS
LIKELY IN THE MOUNTAINS OF NORTHWEST AND WEST CENTRAL COLORADO
FRIDAY NIGHT BEFORE DECREASING ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COZ018-019-021>023-091200-
ANIMAS RIVER BASIN-FOUR CORNERS/UPPER DOLORES RIVER-
NORTHWEST SAN JUAN MOUNTAINS-SAN JUAN RIVER BASIN-
SOUTHWEST SAN JUAN MOUNTAINS-
558 AM MDT THU APR 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS SOUTHWEST COLORADO.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THIS MORNING
WITH A COUPLE MORE INCHES OF SNOW IN THE WESTERN SAN JUAN MOUNTAINS.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A CHANCE OF THUNDERSTORMS WILL PERSIST ON FRIDAY...WITH A CHANCE OF
SNOW IN THE SAN JUAN MOUNTAINS AGAIN FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
April 9, 12:00 AM MST to April 10, 6:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Winter Weather, Grand and Battlement Mesas

When
April 9, 12:00 AM MST to April 10, 6:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Winter Weather, West Elk and Sawatch Mountains

When
April 9, 12:00 AM MST to April 10, 6:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Winter Weather, Central Colorado River Basin

When
April 9, 12:00 AM MST to April 10, 6:00 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Winter Weather, Central Yampa River Basin

When
April 9, 12:00 AM MST to April 10, 6:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392690, 5392691, 5392692, 5392693, 5392694.